Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 185, NWS Des Moines, IA

June 30, 2018Calhoun County, Carroll County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 30, 2018, 4:05 PM CDT for Calhoun County, Carroll County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 4:05 PM CDT (21:05 UTC)
Expired
Jun 30, 2018, 4:30 PM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IA, Carroll County, IA

The radar

The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 1:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2420 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS53 KDMX 302105
SVRDMX
IAC025-027-302130-
/O.NEW.KDMX.SV.W.0185.180630T2105Z-180630T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
405 PM CDT SAT JUN 30 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  South central Calhoun County in west central Iowa...
  Northeastern Carroll County in west central Iowa...

* Until 430 PM CDT.

* At 405 PM CDT, a severe thunderstorm was located near Carroll,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Carroll, Lidderdale, Lanesboro, Hobbs County Park, Swan Lake State
  Park and Arthur N Neu Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4212 9498 4226 9476 4221 9464 4220 9463
      4215 9463 4201 9484
TIME...MOT...LOC 2105Z 218DEG 16KT 4212 9483 

HAIL...1.00IN
WIND...60MPH
 
$$

Beerends

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:40 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 30, 3:40 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
340 PM CDT Sat Jun 30 2018

.DISCUSSION.../Tonight through Saturday/
Issued at 340 PM CDT Sat Jun 30 2018

Main concern is the next 18 hours as a boundary and decent
shortwave pass through the state. Currently, convection is
developing near the surface front in northern Iowa. Strong
instability exists in the warm sector with MUCapes of 4000-5000
j/kg and Downdraft Capes of 1300-1500. Severe convection is
expected for the next several hours with damaging winds and large
hail the main threat. While a tornado threat does exist, inflow
would need to back more substantially to make this more of a
concern. None the less, a brief spinup remains a possibility given
the impressive Cape values. Heavy rain become the primary threat
with time and this aspect will be covered in the hydro section
below. While the frontal convection continues to eventually press
south and east tonight, there will be some decrease in coverage
and intensity by late evening. However, the main shortwave will
arrive toward daybreak with increased dynamic forcing in the mid
levels across the northern half of the state. This should
reinvigorate convection overnight with another round of heavy
rainfall. Location of this heavy rain will be difficult to
pinpoint as CAMs vary considerably in placement given the previous
convection from the evening. However, the strong forcing be
sufficient to produce convection behind the surface boundary where
flow above the surface will still be supplying plenty of moisture.
Therefore, have continued high pops through the night.

System will pass across the state on Sunday with any remaining
convection confined to the far eastern portions of the state by
late morning. Otherwise, cooler and drier air will make conditions
much more comfortable than the past couple of days. Beyond this
timeframe, the east coast ridge will retrograde across the United
States during the upcoming week. Iowa will be on the extreme south
of the westerlies with temperatures generally above normal and
some threat for convection, although the bulk of it should remain
just north of the state.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 340 PM CDT Sat Jun 30 2018

Plenty of aviation issues in this forecast with convection
becoming widespread throughout the state. Extensive restrictions
in and around thunderstorms are forecast with IFR conditions in
heavy rain, low ceilings along with surface wind gusts of 30-45kts
common. A broader MVFR to VFR cloud field will develop behind the
boundary overnight but the ceiling heights should increase into
Sunday as the system departs. Conditions will improve
substantially by the end of the forecast period with generally
VFR conditions.

&&

.HYDROLOGY...
Issued at 340 PM CDT Sat Jun 30 2018

Major concern for the night will be the threat of heavy rainfall.
Plenty of moisture is available with PWATS approaching 2" in many
locations near the boundary. The will be ample moisture transport
and inflow as upper system works across the Plains and toward the
state by Sunday morning. Several rounds of convection can be
expected in portions of northern into central and western Iowa
through 12Z on Sunday. Deep warm cloud layers will also promote
efficiency along with good but not overwhelming updrafts. The WPC
moderate risk outlook is good although some concern that recent
models QPF has sifted slightly SE. Overall rainfall of 1 to 3
inches seems reasonable along with isolated locations possibly up
to 5-6 inches. The recent rainfall, moist soils and river/streams
running at or near capacity all indicate a strong potential for
flash flooding along with renewed and/or aggravated river
flooding. Have continued the flash flood watch and even expanded
to the southeast some to incorporate the new model guidance.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ027-028-037>039-
048>050-059>062-072>075-083>086-094>097.

Flash Flood Watch through Sunday morning for IAZ004>007-015>017-
023>026-033>037-044>048-057>060-070>073-081-082.

&&

DISCUSSION...Cogil
AVIATION...Cogil
HYDROLOGY...Cogil
Hazardous weather outlook, Jun 30, 4:30 AM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
430 AM CDT Sat Jun 30 2018

IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-071-081-
082-092-093-011100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-Adair-Adams-
Union-Taylor-Ringgold-
430 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of western and central
Iowa.

.DAY ONE...Today and tonight

There is a Moderate Risk of excessive rainfall with heavy rains
and flash flooding possible. A Flash Flood Watch is in effect. There
is also an Enhanced Risk of severe weather this afternoon into
tonight. Large hail and damaging winds will be the primary
threats, but an isolated tornado cannot be ruled out.

Minor to moderate river flooding will also continue along parts of
the Des Moines River Basin. Expected heavy rains may produce
additional flooding or exacerbate ongoing flooding. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Intermittent chances for thunderstorms linger Sunday morning and
continue off and on infrequently through the work week. The
severe weather potential is low at this time.

Flood Warnings are expected to continue for portions of the Des
Moines River Basin into next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for severe weather and flash flooding
later this afternoon and tonight.

IAZ027-028-037>039-048>050-059>062-072>075-083>086-094>097-011100-
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-
Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Clarke-Lucas-
Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
430 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of central and
eastern Iowa.

.DAY ONE...Today and tonight

Another hot and humid day is anticipated today. A Heat Advisory is
in effect this afternoon. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Thunderstorms are likely tonight. Some may be severe with locally
heavy rains. Large hail and damaging winds would be the primary
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Intermittent chances for thunderstorms linger Sunday and continue
off and on infrequently through the work week. The severe weather
potential is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight.

Small

In the hours before

Local storm report, Jun 30, 2:23 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
223 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     2 NE RUTLAND            42.78N 94.27W
06/30/2018  E60 MPH          HUMBOLDT           IA   TRAINED SPOTTER

            CORN LAID FLAT BY WIND.

&&
Local storm report, Jun 30, 2:27 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
227 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     RUTLAND                 42.76N 94.29W
06/30/2018                   HUMBOLDT           IA   TRAINED SPOTTER

            LARGE BRANCHES DOWN ALONG WITH NICKLE HAIL.

&&
Local storm report, Jun 30, 2:58 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
258 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     GOLDFIELD               42.73N 93.92W
06/30/2018                   WRIGHT             IA   TRAINED SPOTTER

            TREE LIMBS DOWN DUE TO THUNDERSTORM WINDS.

&&
Local storm report, Jun 30, 3:07 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
307 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     GOODELL                 42.93N 93.61W
06/30/2018                   HANCOCK            IA   TRAINED SPOTTER

            LARGE TEE LIMBS DOWN ALL OVER TOWN.

&&
Local storm report, Jun 30, 3:43 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     TSTM WND DMG     1 NNW RENWICK           42.84N 93.98W
06/30/2018                   HUMBOLDT           IA   PUBLIC

            SEVERAL LARGE TREES DOWN IN TOWN.

&&
Local storm report, Jun 30, 4:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     EAGLE GROVE             42.67N 93.90W
06/30/2018                   WRIGHT             IA   TRAINED SPOTTER

            TREE DAMAGE AND ONE POWER LINE DOWN OUTSIDE
            OF TOWN.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:59 AM CDTFlash Flood WatchDMXAdair, Adams, Audubon, Black Hawk, Boone, Calhoun and 31 more27 hr
Jun 30, 3:12 AM CDTHeat AdvisoryDMXAppanoose, Black Hawk, Bremer, Butler, Clarke, Dallas and 18 more16 hr
Jun 30, 10:24 AM CDTRiver Flood WatchDMXPolk24 hr
Jun 30, 10:24 AM CDTRiver Flood WatchDMXWright4 days
Jun 30, 10:24 AM CDTRiver Flood WatchDMXBlack Hawk7 days
Jun 30, 10:24 AM CDTRiver Flood WatchDMXPolk16 hr
Jun 30, 10:24 AM CDTRiver Flood WatchDMXDallas, Greene7 days
Jun 30, 12:57 PM CDTSpecial Weather StatementDMXPalo Alto63 min
Jun 30, 1:05 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas40 min
Jun 30, 1:38 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas52 min
Jun 30, 1:47 PM CDTSpecial Weather StatementDMXHancock, Worth58 min
Jun 30, 1:54 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth51 min
Jun 30, 2:23 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright52 min
Jun 30, 2:45 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth45 min
Jun 30, 2:55 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright65 min
Jun 30, 3:56 PM CDTSevere Thunderstorm WarningDMXButler, Franklin49 min
Jun 30, 4:06 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Webster24 min
Jun 30, 4:09 PM CDTSevere Thunderstorm WarningDMXCrawford38 min
Jun 30, 4:09 PM CDTSevere Thunderstorm WarningDMXPocahontas51 min
Jun 30, 4:10 PM CDTTornado WarningDMXCalhoun, Carroll, Greene, Webster18 min
Jun 30, 4:27 PM CDTTornado WarningDMXCrawford18 min
Jun 30, 4:31 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene25 min
Jun 30, 4:59 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Webster46 min
Jun 30, 5:02 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk29 min
Jun 30, 5:06 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago24 min
Jun 30, 5:43 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene23 min
Jun 30, 6:43 PM CDTSevere Thunderstorm WarningDMXDallas47 min
Jun 30, 6:47 PM CDTSevere Thunderstorm WarningDMXMarshall, Polk, Story43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.